Aa
A
A
Close
Avatar universal
450 mg effexor
My brother was prescribed this medicine a couple of years ago and they started increasing the dose and now he's taking 450 mg/day under psychiatrist supervision.  He would like to be able to quit (he tried many times but couldn't because of withdrawals effects).  Doctor told him he will never be able to quit or even lower the dose because the dose is so high. This med is destroying his life because he feels numb to emotions, has severe mood changes, suicidal thoughts, feels even more depressed at times, and all the physical symptoms as well....Anybody can tell me if they heard of such high dose and do you think is possible to quit?
Help!
Cancel
4 Answers
4 Answers
Page 1 of 1
564491 tn?1320363993
I take 300 mg of Effexor XR, which is a high dose.  It's been decreased from 375 mg.  The recommended highest dose by the manufacturer is 225 mg.  My doctor just added Wellbutrin to my regimen, so I'm hoping I can lower my Effexor XR even more.  I do believe (and I'm not a physician) that 450 mg of Effexor is way too high a dose.  If you brother is having suicidal thoughts, does his doctor know about this?  If his doctor knows about this, but is seemingly not doing anything about it, I'd get your brother another doctor ASAP.  Keep me informed.  Good luck.

Ellen
Comment
Cancel
564491 tn?1320363993
Comment
Comment
Submit Comment
591295 tn?1293848852
I am not a doctor or psychiatrist so please don't take my comments as professional advice. That said, I am similarly using effexor for clinical depression.

Your brother's dose of 450mg/day is the highest I've heard of, even under psychiatrist's supervision. If your brother is having suicidal thoughts even at this high a dose, then the medication is not working! And, the doctor must be informed ASAP about the suicidal thoughts, etc.

I have been on 375mg/day for 9 months, under the advice of a psychiatrist. She also said I would most likely need to stay on it for the rest of my life, as I have clinical depression. However, she said that if I need to reduce or quit, the appropriate way is to step down in decrements of 37.5mg, and to stay on a given dose for 6-8 weeks in order to stabilise. It is possible to drop in larger decrements but the risk of adverse effects is higher.

Recently I dropped from 375 to 300 in one step (which didn't kick in withdrawal for me, but please note my previous comments). I felt like my "good" feelings were being constrained to barely smiling at something really funny, yet otherwise I didn't feel bad or down. Like your brother I decided that the medication might be an issue, in my case because at lower doses I had been quite normal in the range of upside emotions. At 300mg/day again, I am now feeling much more normal in terms of mood range. If however I start feeling like I'm slipping back towards depression, I will go back to 375mg/day.

My guess is that either effexor has stopped working for your brother's depression, and indeed the negative mood changes may indicate that; or, it is that the dose is too high. Either way, your doctor should take your brother's symptoms seriously and should at least look into whether a lower dose improves the situation.

All the best.
Comment
Cancel
591295 tn?1293848852
Comment
Comment
Submit Comment
Avatar universal
Kind of sound like the Effexor isn't working for him IMO.

I took 300mgs a day for 4 years and in that time it was effective and saved my life, but slowly it started to lose it's effectiveness for me and I had to swap it for another medication.

450Mgs a day is actually not as strange as it sounds. Just kind of depends on what the persons tolerance to the medication is.

He should never believe that he is stuck on just one medication. If it's not effective than he needs to switch it for another. he will just need to taper off very slow and then introduce another medication to take it's place when the dosage is low enough to do so safely.

I went from Effexor to Nortriptilyne and found it to be much more effective than the Effexor. No one can stay on the same medication forever. Eventually your body will build up resistance and when it does you will feel like garbage.

If he has to take 450Mgs a day of Effexor then that is very good indication that the Effexor is not being effective enough for him and a change is needed.

Also, I don't trust any doctor that say's you can not utilize another medication to take the place of an existing medication. That's simply not true and any good doctor knows this.

I have some news for that doctor of his; YES one can build up tolerance to the same antidepressant over time. I am proof of that medical fact and so are thousands of other depression sufferers. You take anything long enough and your body will find the key to destroy it before it can deliver theraputic effect.

It's called antidepressant poop out and it happens all the time. The old school theroy that SSRI's and SNRI's can not be subject to tolerance build up is completly WRONG and any good Psychiatrist knows this solid fact.

I have to change my meds up every 2 years or so because I build tolerance fast. This is not uncommon at all. Any good Psychiatrist would have already taken action to move him to another antidepressant.

If he wants to stay on Effexor, then he can always add Eskalith to give the Effexor more punch. Eskalth is proven to help many AD meds like Effexor work better. Doing this gave me an extra 18 months of effectiveness from Effexor.

Just a little trick that many good Psychiatrist utilize to reactivate an antidepressant medication.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
6715892 tn?1384262915
My sister was taking 450 mg a day of Effexor and she just commit suicide. I'm sure that dose messed up her brain. I highly recommend you to see another specialist because he might need to change to one that is more specific for his problems. All antidepressants work different! Please do it and avoid a tragedy. I wish I would had known that before to save my sister!
Comment
Cancel
6715892 tn?1384262915
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
Avatar universal
Blank
Liverpatient Chronic hbv carrier Comment
1 hr ago
Avatar universal
Blank
Raspberry_belle uploaded new photos
3 hrs ago
4730868 tn?1362623278
Blank
Theobaldm1989 is bored and lonely. Comment
20 hrs ago
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
Avatar m tn
Blank
Paxiled
Arlington, VA
1551327 tn?1414146344
Blank
Bubulous
Tompkinsville, KY
6726276 tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
1257808 tn?1322765815
Blank
MR_WHY
Other
1415482 tn?1459706314
Blank
Kayannaboo
Kingston, Jamaica
Avatar f tn
Blank
yvonnealderdice
Glasgow, United Kingdom
Depression Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Mood Disorders Answerers
Avatar m tn
Blank
Paxiled
Arlington, VA
1551327 tn?1414146344
Blank
Bubulous
Tompkinsville, KY
6726276 tn?1421130268
Blank
CRSeaside
Huntington Beach, CA
1257808 tn?1322765815
Blank
MR_WHY
Other
1415482 tn?1459706314
Blank
Kayannaboo
Kingston, Jamaica
Avatar f tn
Blank
yvonnealderdice
Glasgow, United Kingdom